Some years ago, one young man came to see me for his cancer. He was prescribed some herbs which he did not take. He preferred to go for chemotherapy instead. Not too long after that his wife came to my house in the middle of the night and asked for help. She told me that after chemotherapy, her husband’s red blood counts dropped drastically. The doctor gave him an injection to boost up the blood counts. He suffered a blood clot in his thigh and had to undergo an emergency operation. She wanted me to help him with the herbs. But it was not to be, her husband died soon afterwards.
In the early days of my practice, I did not document patients who came to see me. So, I only have vague recollection of some outstanding cases. This was one outstanding case that I remember, involving a young professional. When he had cancer, I could see the agony and hopelessness in the face of his young wife.
This case would not have resurface and find itself in print if not for some articles I have just read in the net about erythropoiesis stimulating agents (ESAs). ESA is commonly used to treat anemia, i. e. , a lower than normal number of red blood cells. Examples of such drugs are Procrit, Epogen and Aranesp. These are synthetic, genetically engineered version of a natural glycoprotein known as erythroprotein. The US-FDA had approved the use of ESAs to treat anemia in patients with chronic kidney failure and in patients with cancer after chemotherapy had lowered their blood counts. To patients in Malaysia, each injection cost a good tidy sum of money.
According to Alison Tonka, associate editor of the British Medical Journal (BMJ) “thousands of patients worldwide rely on synthetic ESAs to alleviate the anemia that accompanies chronic renal disease and chemotherapy for cancer. " Two news articles in the BMJ had these titles: “Safety of anemia drug erythopoitin is to be reviewed" and “FDA calls for warning on anaemia drugs amid reports of incentives to doctors. " The main message from these articles is that more patients treated with ESAs died from the treatment rather than live longer or are helped. That is to say, ESAs increase the risk of death. Studies also showed that at a dose higher than indicated ESAs could cause increased risk of blood clots, stroke and heart attack. In patients with head and neck cancer, higher doses of ESAs promoted tumour growth.
In November 2006, February and March 2007, the US-FDA put out safety alerts informing the public about this safety concerns. From the net, I learn the following:
1. ESAs can cause serious and life-threatening side effects.
2. A greater number of deaths occurred in patients treated with these blood-count-boosting injections than in patients who did not receive chemotherapy.
3. ESAs cause increased rate of tumour growth in patients who had radiation therapy for their head and neck cancers and chemotherapy for their metastatic breast cancer.
4. ESAs cause higher chance of death and increased number of blood clots, strokes, heart failure and heart attacks in patients with chronic kidney failure.
All users of this blood-count-boosting drugs need to be told that they are at increased risk of death as well as serious cardiovascular complications including stroke, heart attack, blood clots to the heart, lungs, brain and major blood vessels. Those with chronic kidney failure given ESAs may suffer from seizures and hypertensive encephalopathy, i. e. , swelling of the brain caused by very high blood pressure.
I now know why this young man met his premature death after chemotherapy plus a shot of erythropoiesis stimulating agent (ESA) that the doctor gave him. Goethe, a German philosopher once wrote: “There is nothing more frightening than active ignorance. "
For more information about complementary cancer therapy visit: http://www.cacare.com , http://www.NaturalHealingForYou.com , http://www.BookOnCancer.com